The recent pandemic plaguing the world today, COVID-19, the disease brought on by the novel coronavirus, causes a number of health problems. The majority of these health issues affect the respiratory system, according to the CDC. Symptoms can range from shortness of breath to sore throat and coughing . There have, however, been valid concerns that neurological symptoms can develop in those with the coronavirus.
A recent study of 214 people with coronavirus, suffering from an array of respiratory system symptoms, revealed 36.4% of these patients had signs of neurological issues. The symptoms of neurological manifestations involved the central nervous system, peripheral nervous system, as well as skeletal muscles . Furthermore, evidence has been gathered that the coronavirus may bring forth damage to the inner ear’s hearing organs.
As of this writing, little evidence has been released that connects the coronavirus directly with tinnitus. However, it has been reported that pre-existing behavioral conditions raise the chances of tinnitus in patients because of the depression and stress that comes with trying to avoid the infection and social isolation.
One specific study of a large population reports that those who suffer from generalized anxiety are almost seven times more likely to suffer from bothersome, chronic tinnitus . As the matter of fact, during these times when tensions are high, with so many trying to avoid risks of infection and spread, along with social isolation, it’s common for all of us to suffer from depression and an increase in common emotions at some point.
A potential risk is ototoxicity
Risk of ototoxicity (a widely known cause of hearing loss) in potential vaccines has not been proven at this early date in development. However, potential risks to the auditory system have been revealed in a few recently discussed treatments.
The historic use of the quinine family of drugs has been for prophylactic prevention and malaria treatment. Also, quinine has some history of causing ototoxicity. However, a recent trial using this family of drugs for treating COVID-19 has used hydroxychloroquine, and ototoxicity has a much lower risk of occurrence with this particular treatment .
The quinine family of drugs, historically used for prophylactic prevention and treatment of malaria, have some history of ototoxicity. However, the most recent trial of this family in treatment of COVID-19 has focused around hydroxychloroquine, which has a lower risk of ototoxicity .
One therapeutic antiviral that has proved promising is being developed and is currently in clinical trials for treating COVID-19. It’s called Remdesivir, and thus far doesn’t list ototoxicity as a potential side effect, according to the manufacturer, Gilead Sciences, Inc.
New safety protocols enacted by hearing professionals
Currently, one of the greatest concerns about COVID-19 is the transmission of the virus. The treatment of hearing loss along with most essential health services consist of the need to be in close quarters - making social distancing challenging at best. However, it’s not impossible to safely perform most procedures if the right precautions are taken. The proper use of PPE (personal protective equipment), telehealth, curbside services and exercising in-office protocols can all significantly reduce potential exposure for all involved.
Our ability to hear more critical than ever right now, as it keeps us informed connected and safe. Hearing professionals can and are able to mitigate the risk while performing and administering the very best hearing practices and treatment to date.
Symptoms of Coronavirus https://www.cdc.gov/coronavirus/2019-ncov/symptoms-testing/symptoms.html
Neurologic Manifestations of Hospitalized Patients With Coronavirus Disease 2019 in Wuhan, China https://jamanetwork.com/journals/jamaneurology/fullarticle/2764549
Understanding the facts. https://www.ata.org/understanding-facts/related-conditions
Seçkin U, Ozoran K, Ikinciogullari A, Borman P, Bostan EE. Hydroxychloroquine ototoxicity in a patient with rheumatoid arthritis. Rheumatol Int. 2000;19:203–204.